Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 19, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2008, 6:44 PM MDT for Ravalli County, Montana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 6:44 PM MDT (00:44 UTC)
- Expired
- Jul 23, 2008, 7:16 PM MDT
- In force
- 32 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 55 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:55 PM MDT | HAIL 0.75 | 3 Sw Stevensville, MT | TRAINED SPOTTER REPORTED PENNY SIZE OR SLIGHTLY LARGER HAIL. |
| Jul 23, 6:55 PM MDT | HAIL 1.5 | 4 Sw Stevensville, MT | HALF DOLLAR TO PING PONG BALL SIZED HAIL COVERED GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 240044
SVRMSO
MTC081-240130-
/O.NEW.KMSO.SV.W.0019.080724T0044Z-080724T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
644 PM MDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 730 PM MDT.
* AT 636 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR
VICTOR...OR ABOUT 15 MILES NORTH OF HAMILTON...AND WAS MOVING EAST
AT 41 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN RAVALLI COUNTY AROUND 700 PM MDT.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4658 11383 4654 11383 4650 11387 4646 11385
4644 11385 4637 11416 4653 11425 4666 11385
4666 11383 4664 11381 4660 11381
TIME...MOT...LOC 0044Z 248DEG 36KT 4649 11407
$$2 follow-up statements
000
WWUS55 KMSO 240108
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
707 PM MDT WED JUL 23 2008
MTC081-240130-
/O.CON.KMSO.SV.W.0019.000000T0000Z-080724T0130Z/
RAVALLI MT-
707 PM MDT WED JUL 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHERN RAVALLI COUNTY...
* AT 700 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED 12 MILES EAST OF STEVENSVILLE...OR ABOUT 23 MILES SOUTH OF
MISSOULA...AND WAS MOVING EAST AT 41 MPH.
PENNY-SIZED HAIL HAS BEEN REPORTED JUST SOUTHWEST OF STEVENSVILLE
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4658 11383 4654 11383 4650 11387 4646 11385
4644 11385 4637 11416 4653 11425 4666 11385
4666 11383 4664 11381 4660 11381
TIME...MOT...LOC 0107Z 248DEG 36KT 4657 11376
$$000
WWUS55 KMSO 240116
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
716 PM MDT WED JUL 23 2008
MTC081-240126-
/O.CAN.KMSO.SV.W.0019.000000T0000Z-080724T0130Z/
RAVALLI MT-
716 PM MDT WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI COUNTY IS
CANCELLED...
LAT...LON 4658 11383 4654 11383 4650 11387 4646 11385
4644 11385 4637 11416 4653 11425 4666 11385
4666 11383 4664 11381 4660 11381
TIME...MOT...LOC 0116Z 248DEG 36KT 4661 11364
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:23 PM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 23, 2:23 PM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 223 PM MDT WED JUL 23 2008 .DISCUSSION...A LOW PRESSURE SYSTEM WILL MOVE ALONG THE CANADIAN BORDER THIS AFTERNOON AND EVENING. THIS SYSTEM WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS NORTHWEST MONTANA. THESE SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET THIS EVENING...EXCEPT FOR A FEW SHOWERS ACROSS THE GLACIER PARK REGION. THE UPPER LEVEL FLOW WILL TRANSITION TO NORTHWESTERLY ON THURSDAY WHICH SHOULD KEEP A FEW SHOWERS LINGER ALONG THE NORTHERN PART OF THE CONTINENTAL DIVIDE. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE NORTHERN ROCKIES ON FRIDAY. THIS RIDGE WILL CAUSE A WARMING AND DRYING TREND. TEMPERATURES BY FRIDAY WILL BE AROUND 10 DEGREES ABOVE NORMAL. SATURDAY...SUNNY SKIES AND WARM TEMPERATURES UNDER A HIGH PRESSURE RIDGE. EXPECT TEMPERATURES TO REACH THE LOW TO MID 90S IN THE VALLEYS. SUNDAY AND MONDAY...A LOW PRESSURE TROF WILL SETUP OFF THE WASHINGTON AND OREGON COAST. THIS WILL PRODUCE A GENERAL SOUTHWEST FLOW. A FEW IMPULSES OF ENERGY WILL MOVE THROUGH THIS FLOW. AVAILABLE MID LEVEL MOISTURE WILL BE LIMITED TO GET ENTRAINED IN THIS FLOW WHICH WILL LIMIT THE POTENTIAL FOR THUNDERSTORMS MAINLY IN NORTHWEST MONTANA. TEMPERATURES WILL COOL SLIGHTLY BUT REMAIN ABOVE NORMAL. TUESDAY AND WEDNESDAY...THE POTENTIAL FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE UNDER INCREASING MONSOONAL MOISTURE AND CONTINUED WEAK SHORT WAVES MOVING THROUGH THE NORTHERN ROCKIES. EXPECT TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL. && .AVIATION...LOW PRESSURE MOVING INTO THE REGION WILL KEEP CLOUDS AROUND THROUGH SUNSET FOR MOST LOCATIONS. IN EXTREME NORTHWEST MONTANA CLOUDS WILL BE LOW ENOUGH TO OBSCURE TERRAIN AT TIMES. SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL MOVE ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH MIDNIGHT PRODUCING GUSTY WINDS AND SMALL HAIL. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH LONG TERM....RPN AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jul 23, 6:28 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 628 AM MDT WED JUL 23 2008 IDZ006-MTZ002-005>007-240300- SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION- 628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THUNDERSTORMS WILL BE SMALL HAIL AND GUSTY WINDS. ISOLATED STRONG STORMS ARE POSSIBLE ESPECIALLY NEAR THE CONTINENTAL DIVIDE DURING THE EVENING HOURS. STORMS SHOULD DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-007>010-MTZ001-003-004-043-240300- NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- POTOMAC/SEELEY LAKE REGION- 628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA THIS AFTERNOON. SHOWERS ARE EXPECTED TO DEVELOP WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY NORTH OF SALMON IDAHO. THE MAIN THREAT FROM THUNDERSTORMS WILL BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 1:49 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
149 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 23 S SALMON 44.84N 113.89W
07/22/2008 E1.25 INCH LEMHI ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER
AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND.
0300 PM FLASH FLOOD 20 S SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.
0300 PM FLASH FLOOD 20 S SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
A 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON
AND CHALLIS DUE TO MUD/ROCK SLIDES.
0305 PM TSTM WND GST SALMON 45.18N 113.89W
07/22/2008 M66.00 MPH LEMHI ID OFFICIAL NWS OBS
RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT
305 PM.
0315 PM FLASH FLOOD ELLIS 44.69N 114.05W
07/22/2008 LEMHI ID NWS EMPLOYEE
15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES
OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.
0342 PM HAIL LEADORE 44.68N 113.36W
07/22/2008 E0.75 INCH LEMHI ID TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZE HAIL
0345 PM HAIL 2 N LEADORE 44.71N 113.36W
07/22/2008 E0.75 INCH LEMHI ID PUBLIC
LEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE
HAIL.
0400 PM TSTM WND DMG LEADORE 44.68N 113.36W
07/22/2008 LEMHI ID TRAINED SPOTTER
NUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28
NEAR THE LEADORE AREA.
&&
HENRYLocal storm report, Jul 23, 2:41 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 5 E SHOUP 45.38N 114.17W
07/22/2008 LEMHI ID BROADCAST MEDIA
LOCAL MEDIA RECEIVED REPORTS OF MINOR DEBRIS FLOWS ALONG
THE SHOUP ROAD FROM BRIEF HEAVY RAINFALL THAT FELL ON THE
UNSTABLE SLOPES.
0230 PM FLASH FLOOD 1 SSE NORTH FORK 45.39N 113.99W
07/22/2008 LEMHI ID BROADCAST MEDIA
MINOR DEBRIS FLOWS WERE REPORTED ALONG US HIGHWAY 93 JUST
SOUTH OF NORTH FORK.
0239 PM HAIL 23 S SALMON 44.84N 113.89W
07/22/2008 E1.25 INCH LEMHI ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER
AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND.
0305 PM TSTM WND GST SALMON 45.18N 113.89W
07/22/2008 M66.00 MPH LEMHI ID OFFICIAL NWS OBS
RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT
305 PM.
0310 PM FLASH FLOOD 20 S SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.
0310 PM FLASH FLOOD 1 N SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
A 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON
AND CHALLIS DUE TO MUD/ROCK SLIDES.
0315 PM FLASH FLOOD ELLIS 44.69N 114.05W
07/22/2008 LEMHI ID NWS EMPLOYEE
15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES
OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.
0342 PM HAIL LEADORE 44.68N 113.36W
07/22/2008 E0.75 INCH LEMHI ID TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZE HAIL
0345 PM HAIL 2 N LEADORE 44.71N 113.36W
07/22/2008 E0.75 INCH LEMHI ID PUBLIC
LEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE
HAIL.
0400 PM TSTM WND DMG LEADORE 44.68N 113.36W
07/22/2008 LEMHI ID TRAINED SPOTTER
NUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28
NEAR THE LEADORE AREA.
&&
HENRYThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:16 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.